Background: There is controversy over whether tardive dyskinesia (TD) is solely a consequence of antipsychotic drug treatment or in part may reflect an intrinsic aspect of the disease process. Pathophysiologic factors could, independently or in concert with drug effects, lead to the development of dyskinetic signs.
Methods: We studied prospectively 118 patients in their first episode of psychosis who were treatment-naive or had less than 12 weeks of antipsychotic drug exposure at study entry. Patients received standardized antipsychotic drug treatment and were evaluated for up to 8 1/2 years with regular assessments of psychopathologic signs and symptoms and side effects.
Results: The cumulative incidence of presumptive TD was 6.3% after 1 year of follow-up, 11.5% after 2 years, 13.7% after 3 years, and 17.5% after 4 years. Persistent TD had a cumulative incidence of 4.8% after 1 year, 7.2% after 2 years, and 15.6% after 4 years. Taken individually, both antipsychotic drug dose, entered as a time-dependent covariate, and poor response to treatment of the first psychotic episode were significant predicters of time to TD. When antipsychotic drug dose and treatment response were examined together, treatment responders had significantly lower hazards for presumptive TD than nonresponders (hazard ratio, 0.29; 95% confidence interval, 0.09 to 0.97). Dose was a trend-level predicter, with each 100-mg chlorpromazine equivalent unit increase in dose associated with a 5% increase in the hazard of presumptive TD (hazard ratio, 1.05; 95% confidence interval, 0.99 to 1.11).
Conclusion: Poor response to the treatment of a first episode of psychosis and, to a lesser extent, antipsychotic drug dose are important factors in the development of TD. This suggests that there may be a disease-related vulnerability to TD manifest with antipsychotic drug exposure. Potential pathophysiologic factors might include neurodevelopmentally induced structural neuropathologic characteristics, sensitization of nigrostriatal dopamine neurons, and the induction of glutamatergically mediated neurotoxic effects.